A month ago I had septoplasty, turbinate reduction and polyp removal. An abscess developed with painful swelling at the left nostril's base. The doc thinks I reacted badly to the sutures running through the septum (right - left nostril). He tried a drain which fell out after 4 or 5 hours. Then he removed the original stitching and replaced it with new, wire-like stitches which he says are absorbable. Each time required multiple local anesthetic injections to the upper lip and base of the nose which, frankly, were worse than the actual surgery. He prescribed a course of an augmented amoxicillin. I just took my last one this morning and am scheduled to see him later today. My fear is, now that I've exhausted the antibiotic, the infection - which has subsided but not completely disappeared - will come roaring back. At this time, I'm still pusy at both sides of the septum - especially the left as the thing seems to be draining from right to left. Furthermore, I don't think I can take yet another set of injections into my upper lip. I was in a quasi-state of shock after the last episode. My question: How long does something like this normally take to clear up?
Septoplasty and Nasal Abscess
Doctor Answers (2)
Access formation after septal surgery
Although rare, an abscess can develop after septal surgery. What may be helpful is to have culture taken of the fluid to determine what kind of bacteria is causing this persistent drainage and it can also determine which antibiotic can be effective in treating the collection.
If the problem persists and from a "comfort" standpoint, a formal drainage with irrigation of the area may need to be performed under sedation or general anesthesia. Unfortunately, as you have experienced, injecting numbing medicine into an area that is infected is painful and may require frequent sticks to obtain anesthesia.
Certainly, keep in close contact with your doctor until this resolves.
I am sorry to hear about the trouble with your recent surgery. If there was indeed a septal abscess, which is quite rare, bacterial culture and sensitivities are generally used to guide antibiotic therapy. Lack of response to Augmentin is suggestive of some form of antibiotic resistant bacteria. However, if you are responding to Augmentin, I would recommend that you continue your current course of antibiotics and maintain a close line of communication with your Surgeon.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.